Alert archive / Texas / Red Flag Warnings in 2018

Red Flag Warning 12, NWS Lubbock, TX

March 22, 201818 counties in Texas

NWS Lubbock, TX issued this red flag warning at Mar 22, 2018, 4:13 AM CDT for 18 counties in Texas. It took effect at Mar 23, 2018, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 22, 2018, 4:13 AM CDT (09:13 UTC)
In effect from
Mar 23, 2018, 1:00 PM CDT
Expired
Mar 23, 2018, 9:00 PM CDT
In force
8 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Briscoe County, TX, Castro County, TX, Cochran County, TX, Crosby County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 28 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2893 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
515 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

468 
WWUS84 KLUB 220913
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
413 AM CDT Thu Mar 22 2018

TXZ021>024-027>030-033>036-039>042-222100-
/O.UPG.KLUB.FW.A.0012.180323T1800Z-180324T0100Z/
/O.NEW.KLUB.FW.W.0012.180323T1800Z-180324T0200Z/
Parmer-Castro-Swisher-Briscoe-Bailey-Lamb-Hale-Floyd-Cochran-
Hockley-Lubbock-Crosby-Yoakum-Terry-Lynn-Garza-
413 AM CDT Thu Mar 22 2018

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM CDT FRIDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE SOUTH PLAINS AND
SOUTHWEST AND SOUTH-CENTRAL TEXAS PANHANDLE...

The National Weather Service in Lubbock has issued a Red Flag
Warning, which is in effect from 1 PM to 9 PM CDT Friday. The
Fire Weather Watch is no longer in effect. 

* Timing...Friday afternoon and evening.

* 20 Foot Wind...Southwest to west at 20 to 30 mph.

* Humidity...7 to 15 percent.

* Fuels...Critically dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$
3 follow-up statements
363 
WWUS84 KLUB 222048
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
348 PM CDT Thu Mar 22 2018

TXZ021>024-027>030-033>036-039>042-231000-
/O.CON.KLUB.FW.W.0012.180323T1800Z-180324T0200Z/
Parmer-Castro-Swisher-Briscoe-Bailey-Lamb-Hale-Floyd-Cochran-
Hockley-Lubbock-Crosby-Yoakum-Terry-Lynn-Garza-
348 PM CDT Thu Mar 22 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 9 PM CDT
FRIDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE SOUTH
PLAINS AND SOUTHWEST AND SOUTH-CENTRAL TEXAS PANHANDLE...

* Timing...Friday afternoon and evening.

* 20 Foot Wind...Southwest to west at 20 to 30 mph.

* Humidity...8 to 13 percent.

* Fuels...Critically dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$
536 
WWUS84 KLUB 230952
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
452 AM CDT Fri Mar 23 2018

TXZ021>024-027>030-033>036-039>042-231800-
/O.CON.KLUB.FW.W.0012.180323T1800Z-180324T0200Z/
Parmer-Castro-Swisher-Briscoe-Bailey-Lamb-Hale-Floyd-Cochran-
Hockley-Lubbock-Crosby-Yoakum-Terry-Lynn-Garza-
452 AM CDT Fri Mar 23 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
9 PM CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY
FOR THE SOUTH PLAINS AND SOUTHWEST AND SOUTH-CENTRAL TEXAS
PANHANDLE...

* Timing...Friday afternoon and evening.

* 20 Foot Wind...Southwest to west at 20 to 30 mph.

* Humidity...8 to 13 percent.

* Fuels...Critically dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$
930 
WWUS84 KLUB 231802
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
102 PM CDT Fri Mar 23 2018

TXZ025-031-240200-
/O.EXA.KLUB.FW.W.0012.000000T0000Z-180324T0200Z/
Hall-Motley-
102 PM CDT Fri Mar 23 2018

...RED FLAG WARNING IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR STRONG WINDS AND LOW RELATIVE
HUMIDITY FOR THE SOUTH PLAINS...NORTHWEST ROLLING PLAINS...AND 
SOUTHWEST AND THE SOUTH-CENTRAL TEXAS PANHANDLE...

The National Weather Service in Lubbock has issued a Red Flag
Warning, which is in effect until 9 PM CDT this evening. 

* Timing...Friday afternoon and evening.

* 20 Foot Wind...Southwest to west at 20 to 30 mph.

* Humidity...8 to 13 percent.

* Fuels...Critically dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$

TXZ021>024-027>030-033>036-039>042-240200-
/O.CON.KLUB.FW.W.0012.000000T0000Z-180324T0200Z/
Parmer-Castro-Swisher-Briscoe-Bailey-Lamb-Hale-Floyd-Cochran-
Hockley-Lubbock-Crosby-Yoakum-Terry-Lynn-Garza-
102 PM CDT Fri Mar 23 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR STRONG WINDS AND 
LOW RELATIVE HUMIDITY FOR THE SOUTH PLAINS...NORTHWEST ROLLING
PLAINS...AND THE SOUTHWEST AND SOUTH-CENTRAL TEXAS PANHANDLE...

* Timing...Friday afternoon and evening.

* 20 Foot Wind...Southwest to west at 20 to 30 mph.

* Humidity...8 to 13 percent.

* Fuels...Critically dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Mar 22, 4:09 AM CDT, 4 minutes earlier.

Area forecast discussion, Mar 22, 4:09 AM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
409 AM CDT Thu Mar 22 2018

.DISCUSSION...
A progress upper ridge passing late today and early Friday coupled
with continued southerly to westerly low-level flow will provide
near record to record warmth today and tomorrow. Today will be the
"cooler" of the days with highs generally in the middle 80s. The
lowest readings are expected over the southeast zones where
moisture levels will be somewhat higher. Today will also be the
light wind day of the next two, though southerly winds will be on
the breezy side in the Rolling Plains. Low-level moisture will
briefly improve for most of the CWA early Friday as another stout
southerly nocturnal LLJ develops. However, the flow will quickly
veer as a shortwave trough currently approaching California races
from the Four Corners into the central High Plains on Friday. The
recent guidance has trended a bit stronger with this wave and thus
the dry downslope winds that will overspread the Caprock.
Although it currently appears the strongest wind fields will be
directed from northeast New Mexico into the northwest Texas
Panhandle, our northwestern and western counties may venture
toward advisory levels. In addition to propelling temperatures
toward and above the 90 degree mark in many spots, these warm/hot
and dry winds will result in critical fire weather (see the FIRE
WEATHER section for details). Regarding the warm temperatures, the
current records for the next few days are:

            Thu (Mar 22)      Fri (Mar 23)      Sat (Mar 24)

Lubbock    87, set in 2016   87, set in 2015   88, set in 1929
Childress  94, set in 1907   92, set in 1907   92, set in 1929

A weak cold front will slip in the South Plains behind the
disturbance early Saturday, providing lighter winds and 5 to 10
degrees of cooling. This front should wash out under deep
southwesterly flow the second half of the weekend as broad troughing
moves into the west. There are indications that a lead disturbance
embedded in the southwest flow will draw abundant amounts of middle
and upper level moisture off the Pacific and up and over West Texas
late Saturday and early Sunday. At minimum this will provide plenty
of cloud cover, but very dry conditions below 700 mb will keep the
prospects for measurable rain very low. These clouds could help
temper the downslope breezes and heating a bit Sunday, though at
this point it appears they will clear the second half of the day.

Attention will then turn to our western storm system. Medium range
NWP is in good agreement that a closed low will develop over the
Desert Southwest early next week and then translate slowly east
through much of the week before passing as an opening wave Thursday
or Friday. Well in advance of the trough, another sub-tropical
disturbance is forecast to race by on Monday. This wave could help
spark thunderstorms along/near the dryline that will likely reside
somewhere in or just east of the FA late Monday. Enough instability
and shear will be present along and east of the dryline to support
strong to severe convection late Monday. We may largely get
dry-slotted on Tuesday before the upper low and a cold front
moving in from the north renew shower/storm chances during the
middle of the week. Unfortunately, the latest NWP now favor some
form of a positively tilted trough/low as it approaches, which
would make it difficult/impossible for deep Gulf moisture to be
drawn this far westward. So, unlike 24 hours ago, the prospects
for widespread significant rainfall on the South Plains does not
look as good, though periods of precipitation will still be
possible. Ultimately it will depend on how the upper low unfolds.
For now, we have maintained slight chance to low chance PoPs
Tuesday night through Thursday. Regardless, temperatures will
trend downward through much of next week.

&&

.FIRE WEATHER...
Near record to record warmth will affect the region today and
tomorrow. Where the driest air (RH values below 15%) resides this
afternoon on the Caprock, westerly breezes should be light enough to
preclude more than briefly elevated fire weather.

Tomorrow will be even warmer, and after a moist start to the day,
gusty and dry southwesterly winds will spread out of New Mexico
and across the Caprock. Widespread critical fire weather is
expected, with the strongest winds across the southwest Texas
Panhandle and western South Plains. Given this, we have upgraded
the Fire Weather Watch to a Red Flag Warning (RFW). There is some
uncertainty how far east the dry and windy conditions will spread,
and the RFW may have to be expanded slightly eastward should
confidence in a stronger push to the dryline develop.

Beyond Friday, elevated fire weather may visit locations near the
TX/NM line Saturday afternoon, with fire weather concerns
potentially expanding further eastward Sunday and persisting into
early next week for locations west of the dryline.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 1 PM to 9 PM CDT Friday for TXZ021>024-
027>030-033>036-039>042.

&&

23
Hazardous weather outlook, Mar 21, 3:14 PM CDT, 12 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
314 PM CDT Wed Mar 21 2018

TXZ021>044-222015-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
314 PM CDT Wed Mar 21 2018

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Elevated to critical fire weather conditions are expected to
develop Friday afternoon. The most likely area for critical
conditions is the South Plains and the extreme southwestern
Panhandle where a Fire Weather Watch has been issued. Additional
fire weather concerns may develop Sunday and Monday.

Nearby

Red Flag Warnings in Texas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.